Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Grand Rapids, MI

October 4, 2002Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 4, 2002, 2:22 PM EDT for Newaygo County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2002, 2:22 PM EDT (18:22 UTC)
Expired
Oct 4, 2002, 2:50 PM EDT
In force
28 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 1:10 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS53 KGRR 041822
SVRGRR
MIC123-041850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 250 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF WOODLAND PARK TO
  9 MILES SOUTH OF BRIDGETON...MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WHITE CLOUD...NEWAYGO AROUND 230 PM EDT
   CROTON AROUND 235 PM EDT
   HAWKINS...WOODVILLE AROUND 240 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

RG BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:35 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 4, 11:35 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI OCT 4 2002

CURRENT RADAR LOOPS SHOWING NARROW COLD FRONTAL RAINBAND...NCFR
STRETCHING FROM WISCONSIN THROUGH ILLINOIS...AND ABOUT TO MOVE OVER
WESTERN LAKE MICHIGAN. SFC WINDS OUT AHEAD OF THIS FEATURE ARE
SE...AND WILL NEED TO WATCH FOR MINI BOW ECHOES OR LEWPS FORMING
ALONG THE LINE THAT MAY BRING STRONG ENVIRONMENTAL WINDS TO THE
SFC...OR SPIN UP SHORT LIVED TORNADOES. OUT AHEAD OF THE NCFR THERE
APPEARS TO BE A WAA WING OF PRECIP OVER LAKE MICHIGAN THAT WILL BE
MOVING OVER THE NW GRR CWA NEXT HOUR. WILL BUMP UP POPS TO
CATEGORICAL FOR THIS AFTERNOON.

TEMPS ARE IN THE LOWER MID 70S ACROSS THE CWA AT 15Z...AND WITH
PRECIP MOVING IN...DONT EXPECT THEM TO RISE MORE THAN A DEGREE OR
TWO MORE.

ZONE UPDATE OUT.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Oct 4, 12:02 PM EDT, 2 hours 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...

A SQUALL LINE WAS LOCATED ACROSS EASTERN WISCONSIN AND ILLINOIS AT
NOON. WINDS AT MILWAUKEE GUSTED TO 45 MPH AT 1145 AM AS THIS LINE OF
STORMS MOVED THOUGH. THE STORMS WILL MOVE EAST AND CROSS SOUTHWEST
LOWER MICHIGAN BETWEEN 1 AND 6 PM. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS...THAT MAY GUST OVER 60 MPH WITH SOME OF THE
STRONGER STORMS. SHORT LIVED...ISOLATED TORNADOES ARE POSSIBLE WITH
SOME OF THE STORMS ALONG THE SQUALL LINE...THAT WILL BE CAPABLE OF
PRODUCING SMALL AREAS OF SIGNIFICANT DAMAGE. THIS TYPE OF DAMAGE HAS
ALREADY OCCURRED ACROSS SOUTHERN WISCONSIN THIS MORNING.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A
SLIGHT RISK FOR SEVERE STORMS. OTHER HAZARDS FROM THESE STORMS
INCLUDE...HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND SMALL
HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OSTUNO

In the hours before

Special weather statement, Oct 4, 1:22 PM EDT, 1 hour before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
122 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

RG BDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningGRR90 min
Oct 4, 1:21 PM EDTSevere Thunderstorm WarningGRRMason24 min
Oct 4, 1:27 PM EDTSevere Thunderstorm WarningGRRMason18 min
Oct 4, 1:59 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa31 min
Oct 4, 4:22 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton38 min
Oct 4, 4:58 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson47 min
Oct 4, 5:04 PM EDTSevere Thunderstorm WarningGRRClinton26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.